Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 5, NWS Pueblo, CO

January 29, 2021Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter weather advisory at Jan 29, 2021, 3:50 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Jan 29, 2021, 5:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 3:50 AM MST (10:50 UTC)
In effect from
Jan 29, 2021, 5:00 PM MST
Expired
Jan 30, 2021, 8:00 AM MST
In force
15 hr
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS45 KPUB 291050
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
350 AM MST Fri Jan 29 2021

COZ068-291900-
/O.NEW.KPUB.WW.Y.0005.210130T0000Z-210130T1500Z/
Eastern San Juan Mountains Above 10000 Feet-
350 AM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...From 5 PM this afternoon to 8 AM MST Saturday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
5 follow-up statements
645 
WWUS45 KPUB 291831
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1131 AM MST Fri Jan 29 2021

COZ068-300245-
/O.CON.KPUB.WW.Y.0005.210130T0000Z-210130T1500Z/
Eastern San Juan Mountains Above 10000 Feet-
1131 AM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 8 AM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 5 PM this afternoon to 8 AM MST Saturday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
694 
WWUS45 KPUB 292212
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
312 PM MST Fri Jan 29 2021

COZ068-300500-
/O.CON.KPUB.WW.Y.0005.210130T0000Z-210130T1500Z/
Eastern San Juan Mountains Above 10000 Feet-
312 PM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 11 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 5 PM today until 8 AM MST Saturday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
936 
WWUS45 KPUB 300343
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
843 PM MST Fri Jan 29 2021

COZ068-301145-
/O.CON.KPUB.WW.Y.0005.000000T0000Z-210130T1500Z/
Eastern San Juan Mountains Above 10000 Feet-
843 PM MST Fri Jan 29 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 
  inches. Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 8 AM MST Saturday.

* IMPACTS...Travel over Wolf Creek Pass and Cumbres Pass may be 
  difficult. Areas of blowing snow could reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Hodanish
329 
WWUS45 KPUB 301142
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
442 AM MST Sat Jan 30 2021

COZ068-301500-
/O.CON.KPUB.WW.Y.0005.000000T0000Z-210130T1500Z/
Eastern San Juan Mountains Above 10000 Feet-
442 AM MST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow expected. An additional 1 to 2 inches of new snow. 
  Winds gusting as high as 40 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Travel over Wolf Creek Pass and Cumbres Pass may be 
  difficult. Areas of blowing snow could reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
983 
WWUS45 KPUB 301459
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
759 AM MST Sat Jan 30 2021

COZ068-301600-
/O.EXP.KPUB.WW.Y.0005.000000T0000Z-210130T1500Z/
Eastern San Juan Mountains Above 10000 Feet-
759 AM MST Sat Jan 30 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Snow will continue to wind down this morning. Any additional
snowfall will be light.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Jan 28, 10:18 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Jan 28, 10:18 PM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1018 PM MST Thu Jan 28 2021

.SHORT TERM...(This evening through Friday)
Issued at 251 PM MST Thu Jan 28 2021

High pressure is currently dominating the area with mostly cloudy
skies from high level clouds, this is due to the baroclinic leaf
ahead of the major shortwave trough upstream over the Pacific
Ocean. Some higher level instability is feeding up from the
subtropical ridge and this is going to provide some precipitous
clouds over the mountains and even a slight chance of an isolated
snow shower over the highest peaks later tonight, although the
majority of this precipitation is going to evaporate before it
reaches the surface in the form of virga due to very dry air in
the low to mid levels. The major shortwave trough is going to
continue to propagate towards the region and the first impacts
will be developing snow over the San Juan Mountains Friday
evening. Winds will primarily be light for a majority of the CWA
through tomorrow morning, however, the higher mountain peaks,
passes and canyons, especially for the Sangre de Cristo Mountains
and the Sawatch Range, will experience higher and gusty
southwesterly winds due to the approaching trough. As this trough
begins to move into the area by late Friday, winds will begin to
increase for more of the CWA out of the southwest and be the
greatest over the mountains and also over the southeastern plains.
Low temperatures will also be more mild than last night and
around the seasonal average...from the high teens to lower 20s for
the lower valleys in the plains, upper 20s to lower 30s for the
higher plains and along the western facing slopes of the Wet and
Sangre de Cristo Mountains, single digits to low teens in the
higher mountains, and from -5F to 5F for the highest peaks and
higher level mountain valleys and canyons. Highs for tomorrow will
be considerably warmer over the plains due to downsloping and
adiabatically warming winds and even slightly above the seasonal
average high, while the rest of the CWA remains right around the
seasonal average high.

.LONG TERM...(Friday night through Thursday)
Issued at 251 PM MST Thu Jan 28 2021

Fri night an upper low is expected to move across southern CO fairly
quickly.  In the evening, snow will increase along the Continental
Divide, especially over the eastern San Juan mtns. Then, during the
late night hours snow is expected to spread to the Sangre de Cristo
mtns and over the San Luis Valley and maybe the upper Arkansas River
Valley. The southeast plains are expected to remain dry Fri night.
The eastern San Juan mtns could see about 4-8 inches of snow by Sat
morning.  Sat morning the upper low is expected to be over the OK
panhandle and will then continue moving eastward thru the day.
Stronger northwest winds are expected, especially over the southeast
CO plains behind this upper low, and there is the potential for some
light wrap-around precip over some of the plains, although the
majority of models keep the plains dry. Snow is expected to mostly
end Sat morning over the southwest mtns, although there could be
some isolated showers into the afternoon.  The northwest flow aloft
thru the day Sat, will likely keep some light snow over the Sawatch
and Mosquito ranges thru the day, with some light accumulations. The
northwest winds over the plains on Sat could gust 40-50 mph.

An upper level ridge will be over the area Sun and Mon, keeping the
weather dry and warm.  The ridge pushes east of the area later on
Tue in response to an approaching upper level trof that is forecast
to be over the western states.  This upper trof is expected to bring
chances for snow to much of the area midweek, but there is a lot of
uncertainty with regards to the speed of this system and its exact
track, and thus forecast confidence is low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1015 PM MST Thu Jan 28 2021

KALS...VFR conditions through much of the next 24 hours.
Increasing mid and high clouds are expected. A few snow showers
may be possible Friday evening over the San Luis Valley. Winds
will be light and southerly at 10 kts or less.

KCOS and KPUB...VFR conditions through the next 24 hours with
increasing mid and high clouds across the region. A few wind gusts
to near 25 kts out of the west are possible Friday afternoon.
Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...28
AVIATION...MOZLEY
Hazardous weather outlook, Jan 28, 4:41 AM MST, 23 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
441 AM MST Thu Jan 28 2021

COZ058>089-093>099-291145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
441 AM MST Thu Jan 28 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next chance of snow will come early Saturday as the next
system pushes its way into the area. Most of the precipitation
will stay confined to the mountainous terrain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ/GARBEROGLIO

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.